High BP for Healthy 21yr Old (fluctuates from 120/70 to 170/100)
hi. I am a 21 year old male who is 5'9" and weighs 160lbs. I NEVER smoke or drink caffeine, and I run four sessions of 3 miles/22 min. of cardio each week. I limit drinking to the weekends (and even then it's minimal), and I do not exceed 1500mg of sodium content daily. I consider myself very healthy and have never had health issues, surgery, or been on meds. nothing at all until now - just out of nowhere.
about three weeks ago I had a terrible upper respiratory infection, which sent me to the doctor. he took my BP there and was shocked to learn it was in the 190/105 range, so he ran an EKG and breathing test and both were fine. to be cautious he sent me to the ER, where they performed a urinalysis and another EKG. both were fine. keep in mind, by the time I got to the hospital (10 min later), my BP was down to 156/94 or so.
went back to the doctor a week or so later and my BP was still in the high range - now 170/95 or so. he wanted me to go to the ER again, but I refused - saying I prefer taking care of it there since I can't afford to pay $3000 again (I have bad insurance) for the ER. he said fine and prescribed me 5mg of lisinopril and told me to buy a home blood pressure monitoring machine.
I have been taking lisinopril and using the monitoring machine I bought (Omron HEM-790IT) for about two weeks now. BP was high at the beginning, but the past week or so has gotten quite better. in the mornings and at night it is around 125/80, and when I return from school/work it is at the most 140/90. I understand the latter number is no good, but I figured it wasn't anything severe enough that an even better diet couldn't change. but again. my diet is already pretty good
now here's the odd part: after a week or so of these readings being between 125-140, I went to the doctor's for the first time in two weeks expecting at least SOME improvement. after all, I have been eating extremely healthy, drinking tons of water, and taking lisinopril - in addition to the fact my home BP machine shows readings that are just pre-hypertension or barely stage 1. but when he took my BP, it was STILL in the 170s. I was shocked and he just let out a sigh of disappointment.
he prescribed me hydrochlorothiazide to take along with lisinopril, and told me to come back tomorrow after taking a dose of both tonight and tomorrow. he also told me to bring my BP machine, just to compare readings.
now, I know what white coat hypertension is, but I thought it only allowed your BP to raise maybe 10 points above normal. I certainly did not anticipate a growth in 30-40 points!
I am extremely stressed about this situation... I'm only 21 years old, work out a lot, eat healthy, don't smoke... why is this happening to me? I initially thought it was just due to my respiratory infection, but that has been gone for almost 2 weeks and my high BP is still present. I'm a college student so I am somewhat stressed, but nothing too severe. I feel fine - never any headaches, aches, or anything like that.
the only thing that's stressing me out right now is this darn BP. it just seems like I can't do anything... I eat healthy, do everything right, but still... I don't want to be on meds forever it would at least help if the meds were working when I went to the doctor's...
any thoughts or suggestions? I have a lot of stress and anxiety BECAUSE of my BP situation, which just makes it worse. I really value my life and will do anything to remain healthy. it's just seems that I can't to do anything to combat this! :(
I am going to toss you out some advise...hopefully i am wrong because it would end up being wrong on too many counts for too many patients. Blood pressure equipment in a physicians office or E.R. has to be calibrated annually or the numbers can be so far off it would be crazy....i would do one thing at a time just to do your own research...the Omron system is one of the better at home systems available out there...the issue could be the docs. If it were me i would take my Omron to my local drug store where they have the blood pressure systems near the pharmacy and use theirs first (theirs are calibrated on a regular scedule) write down the readings and then while sitting there take your blood pressure with the Omron and see if they match up within a couple of digits. I would do this at least 2X just for accuracy. Then go to your docs office at your appt. and as they said take your system with you. If the numbers are widespread i would then ask the doc when the last time their system was calibrated. I guess the bottom line is how are you feeling? Seems to me that other then the URI you aren't saying you are having any other symptoms like nosebleeds, headaches, fatigue, vision issues, breathlessness, blood in your urine, a feeling of pounding with in your body....my guess would be it could be the equipment...what i would do if it were me would be just to go to the drug store, use their system, use your system and if its a match head right to your doctors office and tell them you just want to do a quality control check between the three systems...they should have no objections and for your sake i hope i am right but that will be a very double edged sword because think of what may be happening to not only you but hundreds of others.....man o man i hope i am wrong on this one...do me a favor will you message me and let me know? Good luck my friend.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.